Massachusetts, 2018

Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018

August 2 to 3, 2018 · NWS BOX · 10 events in 3 counties and zones

Bermuda High Pressure offshore delivered heat and humidity to Massachusetts. Heat indices in Eastern Massachusetts climbed into the lower 100s on the 2nd, but not high enough for an Excessive Heat Warning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Bermuda High Pressure offshore delivered heat and humidity to Massachusetts. Heat indices in Eastern Massachusetts climbed into the lower 100s on the 2nd, but not high enough for an Excessive Heat Warning. Heat Index values climbed into the 90s on the 3rd. This tropical weather allowed a few strong thunderstorms over Western Massachusetts both days, with reports of flooding from downpours on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 3:25 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
425 PM EDT Thu Aug 2 2018

.SYNOPSIS...

Bermuda high across the western Atlantic will bring summer heat
and humidity through the weekend and into at least early next
week. Scattered showers and thunderstorms will be possible at
times, but dry weather will dominate the majority of the period.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No changes to the Heat Advisory this afternoon. Very hot and
humid through this evening across eastern MA and the Providence
metro area. Tweaked temperatures for the rest of this afternoon
to reflect observed trends and expected sky cover.

Latest mesoanalysis showing 2,000-2,500 J/kg surface-based CAPE
values across southern New England. Mid level lapse rates remain
marginal, but the low level lapse rate remain fairly robust.
Convection underway across portions of NJ and eastern NY state.
Still thinking the greatest risk for thunderstorms in southern
New England will be across northern CT and western MA. Adjusted
rainfall chances for this afternoon and evening.

Given the poor mid level laps rates, not expecting most storms
to survive much past sunset.

High dew points continue overnight. Expecting low temperatures
in the 70s, with perhaps some uppers 60s across far western MA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Heat and humidity continues through Friday night, although not
expecting mac temperatures to be as high as today. Will
definitely need to consider another Heat Advisory across eastern
MA. Will let the next shift take another look at that potential
before issuing another advisory.

Risk of showers continues Friday into Friday night. Greater risk
for showers Friday night as the Bermuda high pressure nudges
ever so slightly east and a mid level shortwave approaches. Will
need to see the finer details for thunderstorm potential, but
present thinking is a similar potential to what we had today.
Most likely areas to see measurable rainfall will continue to be
the western half of southern New England.

High precipitable water values will require consideration of
the heavy rainfall threat with later forecasts for Friday night
into Saturday.

Temperatures remain above normal.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Overview...

12Z model suite and associated ensembles continue to signal
extended period of heat and humidity across the lower 48 as
elongated mid level high pressure lingers across the southern
tier states. Noting a deep H5 cutoff low across Alaska early in
the period that shifts S into the Gulf of Alaska during the
weekend into early next week. In turn, models signal increasing
H5 heights from S CA to the mid Gulf coast by the start of the
work week, with a ridge building into western Canada.

Trough digs out of Hudson Bay to the Great Lakes which could
cause a cold front to slowly approach around the middle of next
week. Long wave ridge builds later next week across the western
U.S. with digging long wave trough into the Appalachians toward
the end of the period possible.

Details...

Saturday...

H5 short wave works slowly E toward the region, while a broad
surface features lingers across E NY into western New England.
The high across the western Atlc will linger, so the surface
feature will be slow to move through. Also noting broad PWAT
plume across the region from the eastern Gulf of Mexico, with
PWAT values around 2 inches. With the high PWATs and excellent
instability, with K indices in the lower-mid 30s and CAPEs
exceeding 1000 j/kg, will sct showers/thunderstorms across
central and western areas which will shift slowly E during the
day. Have kept mention of heavy rainfall with any of the
convection, which may cause localized street and poor drainage
flooding.

Could see convection continue into Sat night as the axis slowly
shifts E. The highest PWAT plume slowly shifts E as well, but
could still see heavy downpours into Sat evening across the E.
Models tend to push this feature slowly E during Sat night as
the ridge offshore begins to slowly deamplify. Also noting
somewhat drier air working into western areas toward daybreak
Sunday.

Sunday-Monday...

Broad H5 ridging builds across the northeast, will see
dewpoints drop a bit, down to the mid 60s to around 70 across
the region into Monday. However, with the mid level ridge
across the region and lower PWAT values (down to 1.3 to 1.5
inches), will see dry conditions weatherwise during this
timeframe. Temps will remain around 5 to 10 degrees above
seasonal levels.

Tuesday through Thursday...

The short wave across the Great Lakes on Tue will slowly shift
E while the ridge remains E of New England. This will keep the
potential for showers/thunderstorms mainly across the interior
on Tuesday, then will slowly shift E Wed/Thu. PWATs increase to
around 2 inches as well with the steady SW flow.

The steering SW wind flow will slowly shift E Wed night. The
front may push across late Wed night into Thu, but lower than
average confidence in timing and track of this system depending
upon the development of the mid level trough to the W.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate-High confidence.

Tonight...Any convection across the interior should wind down
this evening. Otherwise, will have to watch for MVFR-IFR
cigs/vsbys developing as the boundary layer cools coupled with
high dewpoints. With SW winds, most likely across SE MA, but
also possible across the interior river valleys, too.

Friday...Again expect improvements to VFR conditions by the
mid-morning hours. Another round of thunderstorms is possible
which could impact interior terminals.

Friday night...Mainly VFR, with local IFR possible. Chance SHRA
with a slight chance TSRA. Patchy BR and low clouds.

KBOS Terminal...Moderate-High confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.

Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA, patchy BR.

Sunday through Monday Night: VFR.

Tuesday: VFR. Chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.
Gusty winds diminish this evening. Seas slowly subside tonight,
then should remain less than 5 ft through Friday night.
Scattered showers and isolated thunderstorms may approach the
coastal waters near NE MA Friday afternoon and evening.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms, patchy
fog.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog. Visibility 1 to 3 nm.

Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.

Monday: Winds less than 25 kt.

Monday Night: Winds less than 25 kt. Patchy fog. Local
visibility 1 to 3 nm.

Tuesday: Winds less than 25 kt.

&&

.CLIMATE...
Muggy weather is back and stays through the weekend. High
humidity then lingers through much of next week. Here are the
highest daily dew point values and latest years of occurrence
for Today, Friday, and Saturday. We have also included the
August and All-Time high values for each of our four main sites.

Today/August 2

BOS    76/2003
ORH    76/1975
BDL    79/1975
PVD    77/1975

Friday/August 3
BOS    77/1971
ORH    76/1975
BDL    76/2003
PVD    80/1938 * Tied for highest in August

Saturday/August 4
BOS    76/2003
ORH    74/1988
BDL    75/2006
PVD    79/1944

Highest in August
BOS    79 on August 10 2001
ORH    79 on August 14 1988
BDL    82 on August 18 2002
PVD    80 on three dates: Aug 3 1938, Aug 1 1975,
             and Aug 22 1976

Highest All-Time
BOS    79 on July 27 1940 and Aug 10 2001
ORH    80 on July 19 1982
BDL    82 on Aug 18 2002
PVD    81 on July 16 1977 and July 21 1977

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ006-007-
     013>020.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002-004.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ230>234-236-251.
     Small Craft Advisory until 11 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 2 AM EDT Friday for ANZ250.
     Small Craft Advisory until 6 AM EDT Friday for ANZ254>256.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...EVT
AVIATION...Belk/EVT
MARINE...Belk/EVT
CLIMATE...Staff
Hazardous weather outlook, Aug 2, 3:48 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
448 PM EDT Thu Aug 2 2018

CTZ002>004-MAZ002>005-008>012-026-RIZ001-032100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
448 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for northern Connecticut, western
and central Massachusetts, and northern Rhode Island.

.DAY ONE...Tonight.

There is the potential for a few strong to severe thunderstorms,
some with excessive rainfall that may bring a risk for localized
flooding especially in urban corridors through late this evening.
Locally strong to damaging wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

There is the potential for a few strong to severe thunderstorms
during the afternoon and evening hours each day. Some of the storms
may produce heavy rainfall that may bring a risk for localized
flooding especially in urban corridors. Locally strong to damaging
wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ006-007-014-032100-
Western Essex MA-Eastern Essex MA-Southeast Middlesex MA-
448 PM EDT Thu Aug 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also the potential for a few strong thunderstorms, some with
heavy rainfall that may produce localized flooding especially in the
urban centers. Locally strong to damaging wind gusts are also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

There is the potential for a few strong to severe thunderstorms,
some with excessive rainfall that may bring a risk for localized
flooding especially in urban corridors. Locally strong to damaging
wind gusts are also possible.

There is also a potential for a period of hot temperatures and high
humidity on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ021>024-RIZ003-005>007-032100-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Western Kent RI-Bristol RI-Washington RI-Newport RI-
448 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

A few showers and thunderstorms will move across from late Friday
through Saturday. Local downpours will bring gusty winds as well as
potential localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ013-015>020-RIZ002-004-032100-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southeast Providence RI-Eastern Kent RI-
448 PM EDT Thu Aug 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

A few showers and thunderstorms will move through from late Friday
through Saturday. Local downpours will bring gusty winds as well as
potential flooding in some urban corridors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RIZ008-032100-
Block Island RI-
448 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
448 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 2, 2:08 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
308 PM EDT THU AUG 2 2018

CTZ002-MAZ009-011-022030-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
308 PM EDT THU AUG 2 2018

...CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS MAY ENTER THE
HARTFORD AND SPRINGFIELD METROPOLITAN AREAS BETWEEN 4 AND 5 PM...

At 303 PM EDT, Doppler radar was tracking a cluster of showers and
embedded thunderstorms moving northeast at 30 mph. If this activity
holds together...a period of torrential rainfall and poor drainage
street flooding may impact the Hartford and Springfield Metropolitan
areas between 4 and 5 pm.  Brief gusty winds of 30 to 40 mph may
also occur.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Meriden, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Windsor, Agawam, West Springfield,
Wethersfield and South Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7307 4215 7303 4222 7301 4216 7259
      4165 7250 4163 7271 4158 7276 4155 7282
      4157 7285 4155 7285 4156 7295 4163 7293
      4164 7299 4180 7302 4181 7295 4188 7295
      4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1903Z 230DEG 26KT 4174 7339

Frank
Special weather statement, Aug 2, 2:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
349 PM EDT THU AUG 2 2018

CTZ002-003-MAZ008>011-022045-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
349 PM EDT THU AUG 2 2018

...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINFALL WILL ENTER
THE HARTFORD AND SPRINGFIELD METRO AREAS THROUGH 5 PM...

At 346 PM EDT, Doppler radar was tracking a cluster of thunderstorms
with torrential rainfall that will enter the Hartford and
Springfield metro areas through 5 pm.  Poor drainage street
flooding...gusty winds between 30 and 40 mph and dangerous cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Meriden, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Vernon, Windsor, Agawam, West
Springfield and Wethersfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4224 7301 4224 7244 4160 7236 4158 7246
      4165 7251 4164 7266 4155 7282 4157 7285
      4155 7285 4156 7295 4163 7293 4164 7299
      4180 7302 4181 7295 4188 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1946Z 226DEG 33KT 4181 7304

Frank
Special weather statement, Aug 2, 3:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
426 PM EDT THU AUG 2 2018

CTZ002-003-MAZ003-004-010-011-022115-
Hartford CT-Tolland CT-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
426 PM EDT THU AUG 2 2018

...LINE OF STRONG THUNDERSTORMS...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Springfield to Windsor. Movement was
northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will accompany these
storms.

Locations impacted include...
Springfield, Hartford, West Hartford, Chicopee, Enfield, Westfield,
Holyoke, Amherst, Vernon, Windsor, Agawam, West Springfield, South
Windsor, Ludlow, Bloomfield, South Hadley, Longmeadow, Suffield, East
Longmeadow and Ellington.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings. Locally
heavy rainfall may also lead to minor flooding.

LAT...LON 4253 7217 4197 7221 4175 7277 4217 7274
TIME...MOT...LOC 2025Z 235DEG 25KT 4214 7268 4186 7270

Belk
Special weather statement, Aug 2, 4:05 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
505 PM EDT THU AUG 2 2018

CTZ002-003-022130-
Hartford CT-Tolland CT-
505 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORM...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving northeast at 25 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
New Britain, Meriden, Manchester, East Hartford, Southington,
Glastonbury, Newington, Wethersfield, Colchester, East Hampton,
Hartford, Berlin, Rocky Hill, Cromwell, Hebron, Portland, Marlborough
and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4159 7294 4181 7249 4161 7233 4158 7246
      4164 7250 4163 7271 4161 7271 4159 7275
      4158 7276 4157 7280 4155 7282 4157 7285
      4155 7285 4156 7288 4156 7294
TIME...MOT...LOC 2104Z 242DEG 21KT 4153 7280

LEC

The radar

The Boston radar (KBOX), 107 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 2, 4:05 PM EST
Where
Hampshire County, 1.49 mi WNW of Bondsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.226, -72.378

At 4:05 PM EDT, thunderstorm winds brought power lines down on North Liberty Street in Belchertown.

Thunderstorm Wind, Hampden

When
August 2, 4:15 PM EST
Where
Hampden County, 0.58 mi SW of Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.093, -72.327

At 4:15 PM EDT, a tree was brought down on power lines on Ely Road in Monson.

Flood, Franklin

When
August 3, 4:12 PM EST to 6:15 PM EST
Where
Franklin County, 0.86 mi S of Greenfield to 0.79 mi NNW of Turners Falls
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.588, -72.597

At 4:12 PM EST heavy rain in Greenfield caused flooding of several basements on Franklin Street. At 4:33 PM EST Scout Road was flooded and impassable with some basement flooding. At 4:36 EST PM Sanderson Road near Kennemetal and the Medical Center was completely flooded. At 4:46 PM EST Adams Road was flooded and impassable. At 5:06 PM EST Green Street in Greenfield had significant basement flooding.

Thunderstorm Wind, Hampden

When
August 3, 4:27 PM EST
Where
Hampden County, 0.67 mi ESE of Blandford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.176, -72.918

At 4:27 PM EST, thunderstorm winds brought a tree down in Blandford on state route 23 west of South Road.

Thunderstorm Wind, Hampshire

When
August 3, 4:27 PM EST
Where
Hampshire County, 1.46 mi S of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.409, -72.796

At 4:27 PM EST wind from a thunderstorm brought a tree down on a house on Pine Road in Goshen.

Thunderstorm Wind, Hampden

When
August 3, 4:41 PM EST
Where
Hampden County, 0.25 mi ENE of Holyoke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.201, -72.615

At 4:41 PM EST thunderstorm winds brought a tree down on a car and a house on Sergeant Street in Holyoke.

Thunderstorm Wind, Hampshire

When
August 3, 5:03 PM EST
Where
Hampshire County, 0.32 mi E of Cooks Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.280, -72.464

At 5:03 PM EST winds from a thunderstorm brought a large tree down across Batchelor Street in Granby, blocking the street.

Lightning, Franklin

When
August 3, 5:23 PM EST
Where
Franklin County, 1.52 mi NE of Baconville
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.434, -72.427

At 5:23 PM EST lightning struck a telephone pole on Baker Road in Shutesbury and set it on fire.

Flood, Franklin

When
August 3, 5:25 PM EST to 8:00 PM EST
Where
Franklin County, 0.64 mi WSW of Wendell Depot to 0.52 mi SE of Wendell Depot
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.598, -72.362

At 5:25 PM EST, downpours near Orange caused significant street flooding, with Rocks washed onto state routes 2 and 2A west of Lyman Contractors.

Flood, Franklin

When
August 3, 5:25 PM EST to 8:00 PM EST
Where
Franklin County, 0.7 mi WNW of Turners Falls to 0.64 mi SW of Turners Falls
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.605, -72.562

At 4:12 PM EST flooding from heavy rain forced manhole covers off their settings on Avenue A near Food City Plaza in Turners Falls, and made the road impassable. At 5:25 PM EST Griswold Street and Avenue C in Turners Falls were flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778024, 778025, 778048, 778068, 778069, 778071, 778072, 778067, 778049, 778050.